Existence of non-contractible periodic orbits for homeomorphisms of the open annulus

  • Jonathan ConejerosEmail author
  • Fábio Armando Tal


In this article we consider homeomorphisms of the open annulus \(\mathbb {A}=\mathbb {R}/\mathbb {Z}\times \mathbb {R}\) which are isotopic to the identity and preserve a Borel probability measure of full support, focusing on the existence of non-contractible periodic orbits. Assume f is such homeomorphism such that the connected components of the set of fixed points of f are all compact. Further assume that there exists \(\check{f}\) a lift of f to the universal covering of \(\mathbb {A}\) such that the set of fixed points of \(\check{f}\) is non-empty and that this set projects into an open topological disk of \(\mathbb {A}\). We prove that, in this setting, one of the following two conditions must be satisfied: (1) f has non-contractible periodic points of arbitrarily large periodic, or (2) for every compact set K of \(\mathbb {A}\) there exists a constant M (depending on the compact set) such that, if \(\check{z}\) and \(\check{f}^n(\check{z})\) project on K, then their projections on the first coordinate have distance less or equal to M.



We are very grateful for Patrice Le Calvez, whose several suggestions helped to improve the exposition of the paper and to greatly simplify some proofs.


  1. 1.
    Addas-Zanata, S.: Uniform bounds for diffeomorphisms of the torus and a conjecture of Boyland. J. Lond. Math. Soc. (2) 91, 537–553 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Béguin, F., Crovisier, S., Le Roux, F.: Fixed point sets of isotopies on surfaces. e-print arXiv:1610.00686. To appear in J. Eur. Math. Soc. (2016)
  3. 3.
    Bonatti, C., Crovisier, S., Wilkinson, A.: \(C^1\)-generic conservative diffeomorphisms have trivial centralizer. J. Mod. Dyn. 2(2), 359–373 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Boyland, P., de Carvalho, A., Hall, T.: New rotation sets in a family of torus homeomorphisms. Invent. Math. 204(3), 895–937 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Brouwer, L.E.: Beweis des ebenen Translationssatzes. Math. Ann. 72, 37–54 (1912)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Brown, M.: Homeomorphisms of two-dimensional manifolds. Houston J. Math. 11(4), 455–469 (1985)MathSciNetzbMATHGoogle Scholar
  7. 7.
    Conejeros, J.: The local rotation set is an interval. Ergod. Theory Dyn. Syst. 38, 2571–2617 (2018)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Dávalos, P.: On annular maps of the torus and sublinear diffusion. J. Inst. Math. Jussieu 17, 913–978 (2018)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Franks, J., The rotation set and periodic points for torus homeomorphisms. Dynam. Sys. and chaos, vol 1 (Hachioji, 1994), World Sci. Publ. River Edge, NJ, pp. 41–48 (1995)Google Scholar
  10. 10.
    Franks, J.: Recurrence and fixed points of surface homeomorphisms. Ergod. Th. and Dynam. Sys., \({\bf 8}^{*}\), no. Charles Conley Memorial Issue, pp. 99-107 (1988)Google Scholar
  11. 11.
    Franks, J.: Area preserving homeomorphisms of open surfaces of genus zero. N. Y. J. Math. 2, 1–19 (1996)MathSciNetzbMATHGoogle Scholar
  12. 12.
    Ginzburg, V.L., Gürel, B.Z.: Non-contractible periodic orbits in Hamiltonian dynamics on closed symplectic manifolds. Compos. Math. 152(9), 1777–1799 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Guelman, N., Koropecki, A., Tal, F.A.: Rotation sets with nonempty interior and transitivity in the universal covering. Ergod. Theory Dyn. Syst. 35, 883–894 (2015)CrossRefzbMATHGoogle Scholar
  14. 14.
    Gürel, B.Z.: On non-contractible periodic orbits of Hamiltonian diffeomorphisms. Bull. Lond. Math. Soc. 45(6), 1227–1334 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Haefliger, A., Reeb, G.: Variétés (non séparées) à une dimension et structures feuilletées du plan. Enseign. Math. (2) 3, 107–125 (1957)zbMATHGoogle Scholar
  16. 16.
    Jaulent, O.: Existence d’un feuilletage positivement transverse à un homéomorphisme de surface. Annales de l’Institut Fourier 64(4), 1441–1476 (2014)CrossRefzbMATHGoogle Scholar
  17. 17.
    Kocsard, A.: On the dynamics of minimal homeomorphisms of \(\mathbb{T}^{2}\) which are not pseudo-rotations, (2016). e-print arXiv:1611.03784
  18. 18.
    Kocsard, A., Koropecki, A.: A mixing-like property and inexistence of invariant foliations for minimal diffeomorphisms of the \(2\)-torus. Proc. Am. Math. Soc. 137(10), 3379–3386 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Koropecki, A., Passeggi, A., Sambarino, M.: The Franks-Misiurewicz conjecture for extensions of irrational rotations, (2016). e-print arXiv:1611.05498
  20. 20.
    Koropecki, A., Tal, F.A.: Stricty toral dynamics. Invent. Math. 196(2), 339–381 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Koropecki, A., Tal, F.A.: Area-preserving irrotational diffeomorphisms of the torus with sublinear diffusion. Proc. Am. Math. Soc. 142(10), 3483–3490 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Koropecki, A., Tal, F.A.: Fully essential dynamics for area-preserving surface homeomorphisms. Ergod. Theory Dyn. Syst. (5) 38, 1791–1836 (2018)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Koropecki, A., Le Calvez, P., Tal, F.A.: A triple boundary lemma for surface homeomorphisms. Proc. Am. Math. Soc. 147, 681–686 (2019)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Le Calvez, P.: Une version feuilletée du théorème de translation de Brouwer. Comment. Math. Helv. 79, 229–259 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Le Calvez, P.: Une version feuilletée équivariante du théorème de translation de Brouwer. Publ. Math. Inst. Hautes Études Sci. 102, 1–98 (2005)CrossRefzbMATHGoogle Scholar
  26. 26.
    Le Calvez, P., Tal, F.A.: Forcing theory for transverse trajectories of surface homeomorphisms. Invent. Math. 212, 619–729 (2018)MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Llibre, J., MacKay, R.S.: Rotation vectors and entropy for homeomorphisms of the torus isotopic to the identity. Ergod. Theory Dyn. Syst. 11(1), 115–128 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Misiurewicz, M., Ziemian, K.: Rotation sets for maps of tori. J. Lond. Math. Soc. (2) 40, 490–506 (1989)MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Newhouse, S., Palis, J., Takens, F.: Bifurcations and stability of families of diffeomorphisms. Publ. Math. Inst. Hautes Études Sci. 57, 5–71 (1983)MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Tal, F.A.: On non-contractible periodic orbits for surface homeomorphisms. Ergod. Theory Dyn. Syst. 36(5), 1644–1655 (2016)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2019

Authors and Affiliations

  1. 1.Instituto de Matématica e EstatísticaUniversidade de São PauloSão PauloBrazil

Personalised recommendations